CAFFEINE POWDER: Teen's death triggers public concern - KMSP-TV

CAFFEINE POWDER: Teen's death triggers public concern

Posted: Updated:
MINNEAPOLIS (KMSP) -

It's a substance that's new to a lot of parents, and it's even new to doctors and addiction specialists -- but although it is cheap and highly potent, it can also be deadly in high doses.

The popularity of caffeine powder is growing, and it's largely viewed as a seemingly harmless substance. After an 18-year-old Ohio boy died of a caffeine overdose, however, health officials say it's one to watch.

"In general, we're all surprised by caffeine being potentially deadly because we don't think of it that way," Dr. J.J. Rasimas, a toxicologist with HealthPartners, told Fox 9 News.

Caffeine powder is cheap, available through many online retailers -- including Amazon, e-Bay and other sites -- for under $20. Yet, most people don't understand is just how potent that powder is. A single teaspoon is the equivalent of 30 cups of coffee, and too much can give a person something much worse than the jitters.

"If there's too much of it, the heart can get so stimulated that it gets confused over the timing of the next beat," Rasimas explained. "The thing that's most dangerous is if the beat rhythm gets off, and if there's arythmia -- is what we call it when the heart gets into a rhythm that's not working and pumping properly -- it sets up a patient to die."

Logan Steiner was a popular and outstanding athlete and student at his high school, and reportedly had earned a full academic scholarship to college. He died just days before he would have graduated, and a bag of caffeine powder was found at his house. Family members suspect he may have used it during his pre-workout regimen, which is apparently not an uncommon practice.

There are various ways to consume caffeine powder. Usually, it's mixed with a drink, but sometimes it is snorted. Rasimas also said some use caffeine powder for a recreational boost to keep the party going when things like alcohol or marijuana are in play.

"Things like that often make them feel fatigued even though it also makes them feel good," he said. "So, in order to keep the good feeling going, there are people that will mix together a stimulant to try to stay awake longer to enjoy the feeling of the other things they're doing."

The bottom line with caffeine powder is that it is easy to overdose. One sixteenth of a teaspoon is the equivalent to one Mountain Dew, so it doesn't take much to become dangerous. Anyone who fears they have consumed too much is urged to contact their local poison control hotline. Minnesotans can call 1-800-222-1222 at any time free of charge for confidential professional help with a poison emergency or question.

Widgets Magazine
Powered by WorldNow

KMSP-TV
11358 Viking Drive
Eden Prairie, MN 55344

Phone: (952) 944-9999
Fax: (952) 942-0455

Didn't find what you were looking for?
All content © Copyright 2000 - 2014 Fox Television Stations, Inc. and Worldnow. All Rights Reserved.
Privacy Policy | New Terms of Service What's new | Ad Choices